Non-steroidal anti-inflammatory drugs are currently being investigated as agents to reduce the incidence and progression of Alzheimer's disease. Paradoxically they have also been reported to induce deleterious effects on the central nervous system, including aseptic meningitis and cognitive decline in the elderly. We report a case of a 72-year-old woman who presented with a 6-week history of profound confusion whilst being treated with rofecoxib, a COX-2 inhibitor. Lumbar puncture demonstrated a lymphocytic pleocytosis with increased protein and normal glucose. Complete clinical remission occurred 5 days after the rofecoxib was ceased with no other cause found despite extensive investigation. This case illustrates that non-steroidal anti-inflammatory drugs, including the new COX-2 inhibitors, can produce chronic lymphocytic meningitis, which may manifest as cognitive decline. This mechanism may account for other case reports and epidemiological evidence of the association between non-steroidal anti-inflammatory drugs and confusion.